How to get healthy and reduce medications after bypass surgery?

Q: Dear Dr. Mao,
I had a bypass surgery about a decade ago and now am taking many medications for blood pressure, cholesterol, pain, depression, and digestion. Lately I have developed a cough. How can I take fewer medications and feel healthier?

A: Given your medical history, I would first suggest you not attempt to go off your prescribed medications without discussing it first with your primary physician. I also suggest your physician conducts some tests to rule out acid reflux or GERDS (Gastro Esophageal Reflux Syndrome); this can often cause erosion of the esophagus and might cause the cough. A cough is also often associated with advanced congestive heart disease, and so this should be ruled out, as well.

As a general approach I would suggest a high omega-3 and omega-6 diet (which includes fish and olive oil). Coenzyme Q10 magnesium supplementation can also help. As dietary recommendations follow these:

1. Take 34 grams of American ginseng and cook with 1 cup brown rice with a little rock sugar. Cook this into a porridge and consume every morning.

2. Cook a soup from yellow squash and celery; eat this once a day for twenty days.

3. Drink at least two cups green tea every day.

4. Make a tea from hawthorn berries, safflower, and peach kernel. Drink two cups of this tea a day for one month.

5. Avoid fatty foods, stimulating foods, and spicy foods. Also avoid salt, simple carbohydrates, and alcohol.

6. Incorporate tai chi or qigong exercises, as these can help with the hypertension and depression.

You might also try out the following products from the Traditions of Tao web site: “Blood Builder/Fatigue“, “Fatigue” and “Heart” in conjunction with “Five Elements” to address your general physical vitality and post-surgery quality of life. Of course, discuss with your physician before beginning any new health regime.

  • Facebook
  • Twitter
  • Google Buzz
  • del.icio.us
  • StumbleUpon
  • email
This entry was posted in Coronary Heart Health, Q&A.